Hail, Laurens
- When
- August 4, 2:14 PM EST to 2:34 PM EST
- Where
- Laurens County, Cedar Grove
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -82.883
The Laurens County Emergency Management Director reported penny-sized hail.
12 thunderstorm wind, 3 hail, 3 lightning, 1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 1:38 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 238 PM EDT FRI AUG 4 2006 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) A HEAT ADVISORY REMAINS IN EFFECT FOR THE REST OF THE AFTERNOON... HOWEVER THIS SHOULD BE THE LAST ONE FOR A WHILE. THE MODELS CONTINUE TO SHOW A WEAK COLD FRONT MOVING INTO CENTRAL GA BY EARLY SATURDAY. THIS WILL CAUSE A BREAK IN THE HI TEMPS FOR THE WEEKEND DUE TO INCREASED CLOUDINESS AND POPS. TEMPS WILL STILL BE IN THE UPPER 80S TO MID 90S BUT THE HEAT INDEX VALUES SHOULD BE BELOW ADVISORY CRITERIA. THE CURRENT RADAR TREND SHOWS SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP IN CENTRAL GA ASSOCIATED WITH A SURFACE TROUGH. DIURNALLY INDUCED INSTABILITY INDICES ARE MARGINAL THIS AFTERNOON WITH CAPES IN THE 2500 TO 3000 J/KG RANGE AND LIS FROM -3 TO -5. ALSO VERY HIGH PWS FROM 2 TO 2.5 INCHES EXIST OVER GA. THE SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH AND CENTRAL GA THROUGH THIS EVENING AS THE COLD FRONT APPROACHES. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS AND FREQUENT LIGHTNING THE MAIN HAZARDS. HEAVY RAIN WILL BE LIKELY IN THE STRONGER STORMS DUE TO THE SLOW MOVEMENT TO THE SOUTH AT 5 TO 10 MPH. WILL INCREASE POPS SLOWLY THROUGH THE WEEKEND WITH THE FRONTAL SYSTEM REMAINING THE DOMINATE SYNOPTIC FEATURE. .LONG TERM...(MONDAY THROUGH FRIDAY) THE BIGGEST THREAT IN THE LONG TERM SEAMS TO BE WHERE T.S. CHRIS IS GOING TO GO. RIGHT NOW CHRIS IS FORECAST TO STAY WELL AWAY FROM GA AS IT MOVES INTO THE GULF THROUGH EARLY NEXT WEEK. IT IS ALSO EXPECTED TO CONTINUE TO WEAKEN AS IT MOVES WESTWARD. THE SURFACE AND UPPER RIDGE WEAKEN IN THE SHORT TERM AND THEN STRENGTHENS AGAIN NEXT WEEK AS IT CONTINUES TO HANG AROUND THE THE SERN U.S. WITH THIS IN MIND WILL CONTINUE WITH DIURNAL SHRA/TSRA THROUGH DAY 7 WITH TEMPS IN THE UPPER 80S AND 90S. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 75 91 74 89 / 20 30 30 30 ATHENS 74 94 73 88 / 20 40 30 30 GAINESVILLE 73 90 73 86 / 30 40 20 30 ROME 74 94 74 92 / 20 30 20 30 COLUMBUS 77 94 76 93 / 20 30 30 20 MACON 74 94 74 93 / 30 40 30 20 PEACHTREE CITY 71 91 72 89 / 20 30 30 20 CARTERSVILLE 70 94 72 89 / 20 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN...BANKS... BARROW...BIBB...BLECKLEY...BUTTS...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY... EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JACKSON...JASPER...JEFFERSON... JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MONROE...MONTGOMERY... MORGAN...NEWTON...OCONEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY... SUMTER...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON... WALTON...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON. && 16
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1112 AM EDT FRI AUG 4 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-050930- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1112 AM EDT FRI AUG 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ALSO...HEAT INDEX VALUES ABOVE 100 DEGREES THIS AFTERNOON. .SYNOPSIS... THE RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WILL WEAKEN TODAY AS A SURFACE COLD FRONT MOVES OUT OF THE TENNESSEE VALLEY AND INTO NORTH GEORGIA LATE THIS AFTERNOON AND EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN. ALSO...HEAT INDEX VALUES WILL RANGE FROM 100 TO 110 DEGREES THIS AFTERNOON. .DISCUSSION... AS THE SURFACE COLD FRONT NEARS GEORGIA THIS AFTERNOON...THE ATMOSPHERE OVER THE REGION WILL BECOME UNSTABLE. CAPE VALUES ARE EXPECTED TO RANGE FROM 2000 TO 2500 THIS AFTERNOON ALONG WITH LIFTED INDICES OF -2 TO -4. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 1 PM AND CONTINUE INTO THE NIGHT. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS ALONG WITH HEAVY RAIN. ALSO...SURFACE DEW POINTS IN THE LOW TO MID 70S COMBINING WITH AFTERNOON HIGH TEMPERATURES OF 95 TO 102 WILL PUSH HEAT INDEX VALUES OVER 100. THE HIGHEST HEAT INDEX VALUES WILL BE ACROSS MUCH OF CENTRAL AND NORTHEAST GEORGIA WHERE A HEAT ADVISORY IS IN EFFECT. SEE THE LATEST STATEMENTS ON THE HEAT ADVISORY FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 305 PM EDT FRI AUG 4 2006 GAZ097-109-041930- 305 PM EDT FRI AUG 4 2006 ...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH WINDS IN EASTERN DODGE AND SOUTHERN LAURENS COUNTIES UNTIL 330 PM EDT... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF CHAUNCEY...MOVING SOUTH AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES OUT OF LAURENS COUNTY INTO SOUTHEASTERN DODGE COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAUNCEY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
The Robins AFB radar (KJGX), 64 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
12 thunderstorm wind, 3 hail, 3 lightning, 1 strong wind. Local standard time, as filed.
The Laurens County Emergency Management Director reported penny-sized hail.
The Treutlen County Emergency Management Director reported that one tree was down on Georgia Highway 56 near Gillis Springs.
The Wheeler County Emergency Management Director reported that thunderstorm downburst winds blew down well over a dozen trees across the northern part of the county. More than 12 trees were down four miles north of Alamo on Snow Hill Road and more than six trees were down in the north part of Alamo.
The Montgomery County Emergency Management Director reported that more than six trees were down in the Alston area. One power line was also down in the area as a result of the downed trees.
The Toombs County Emergency Management Director reported that two trees were down on Aim Wells Road just off U.S. Highway 1.
The Toombs County Emergency Management Director reported that lightning struck and set a barn on fire off Georgia Highway 56 near Cedar Crossing.
The Jackson County Emergency Management Director reported that a portion of a tin roof was blown off a home.
The public reported that one tree was blown down near the intersection of Georgia Highway 60 and Curtis Switch Road.
The Dade County Emergency Management Director reported that a thunderstorm downburst caused minor structural damage to a commercial building in the southern portion of the county.
The Daily Citizen of Dalton reported that a tree fell on a power line on Dug Gap Battle Road. This resulted in a power outage to the North Georgia Trade and Convention Center during an ongoing soccer game.
The Jackson County Emergency Management Director reported that thunderstorm winds blew a tree down onto a home causing some structural damage to the property.
The public reported that two to three trees were blown down. Wind gusts were estimated at 35 to 40 mph. Pea-sized hail was also reported.
The public observed up to 10 minutes of penny-sized hail in the Stone Mountain and Stone Mountain Park area.
The Stone Mountain Public Safety Office reported that a thunderstorm downburst caused extensive damage to trees, campers, and vehicles in part of the Stone Mountain Park. More than 50 trees were blown down. A number of the downed trees fell on campers and vehicles in the area, some of which were destroyed when the large trees fell on the property.
The public observed penny-sized hail.
The Jasper County 911 Center reported that a couple of trees were blown down on the east side of town. One tree was down on Georgia Highway 16 and another on Georgia Highway 212.
A trained spotter reported that an outflow boundary from earlier thunderstorms, which decayed in the northwest part of Georgia, resulted in wind gusts to over 45 mph for a 20-minute period. One tree was blown down and a number of leaves were stripped from trees as a result of the wind. There were no thunderstorms or precipitation anywhere near the area at the time.
The Gwinnett Daily Post reported that lightning struck a home on Calm Water Creek. The resulting fire caused extensive damage to the attic and roof of the home. Smoke and water damage was extensive throughout the home. The home was declared uninhabitable as a result of the incident.
The Gwinnett Daily Post reported that a home on Goldmist Drive was struck by lightning and set on fire. Considerable damage was noted to the attic and one room. The home was declared uninhabitable resulting in the displacement of three people.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531177, 5531178, 5531179, 5531180, 5531181, 5531182, 5531188, 5531183, 5531189, 5531255, 5531252, 5531257, 5531184, 5531185, 5531186, 5531187, 5531256, 5531253, 5531254.